Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Mobile, AL

September 16, 2020Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Alabama

NWS Mobile, AL issued this flash flood warning at Sep 16, 2020, 9:33 AM CDT for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2020, 9:33 AM CDT (14:33 UTC)
Expired
Sep 16, 2020, 5:30 PM CDT
In force
8 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Catastrophic
Flood severity
None

Counties Baldwin County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

549 
WGUS54 KMOB 161433
FFWMOB
ALC003-FLC033-091-113-162230-
/O.NEW.KMOB.FF.W.0032.200916T1433Z-200916T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
933 AM CDT Wed Sep 16 2020

...FLASH FLOOD EMERGENCY FOR PORTIONS OF BALDWIN COUNTY ALABAMA AND 
THE WESTERN FLOIRIDA PANHANDLE...

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southeastern Baldwin County in southwestern Alabama...
  Southeastern Escambia County in northwestern Florida...
  Southwestern Okaloosa County in northwestern Florida...
  Southwestern Santa Rosa County in northwestern Florida...

* Until 530 PM CDT Wednesday.

* At 930 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Portions of Baldwin County Alabama and the western 
  Florida Panhandle. Up to 20 inches of rain have already fallen. 
  Flash flooding is already occurring.

  This is a FLASH FLOOD EMERGENCY for Portions of Baldwin County 
  Alabama and the western Floirida Panhandle. This is a PARTICULARLY 
  DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

  HAZARD...Life threatening flash flooding. Hurricane rainbands
           producing extremely heavy rain.

  SOURCE...Doppler radar.

  IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
           HIGHER GROUND NOW! Life threatening flash flooding of
           low water crossings, small creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Pensacola, Ferry Pass, Brent, West Pensacola, Wright, Fort Walton 
  Beach, Ensley, Daphne, Warrington, Fairhope, Niceville, Gonzalez, 
  Gulf Shores, Eglin AFB, Foley, Valparaiso, Gulf Breeze, Orange 
  Beach, Spanish Fort and Goulding.

We are now beginning to receive multiple reports of water rescues 
with water entering homes and businesses across the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3067 8795 3069 8795 3071 8748 3064 8731
      3050 8715 3054 8713 3053 8707 3061 8697
      3073 8673 3070 8663 3074 8658 3049 8646
      3040 8664 3020 8783 3026 8783 3028 8777
      3036 8783 3040 8790 3048 8795 3054 8790

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
EXPECTED RAINFALL...5-10 INCHES IN 8 HOURS 

$$

JMM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 7:22 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 16, 7:22 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
Issued by National Weather Service Key West FL
722 AM CDT Wed Sep 16 2020

.AVIATION...
12Z issuance...Hurricane Sally centered just to the west of PNS
will continue slowly to the northeast this morning. Near hurricane
force wind gusts continue at BFM and MOB, although these gusts
should abate over the next several hours. The LIX and EVX radars
reveal an eroding precipitation field across the western half of
Sally, and these improving conditions are advertised in the BFM
and MOB TAFs. Both of these terminals should be gusting below 35
knots by 18Z. The PNS TAF will continue to rely on NPA, and
hurricane conditions are expected through at least 15Z this
morning. Gusts at PNS should fall below 35 knots after 21Z. /CLR

&&

.PREV DISCUSSION... /issued 631 AM CDT Wed Sep 16 2020/

UPDATE...Tornado watch #491 has been issued by the Storm
Prediction Center until 6 PM for south central AL, all of the
northwest FL panhandle extending south out across the FL coastal
waters. Zones and marine forecast products have been updated to
include the new headlines. /10

PREV DISCUSSION... /issued 414 AM CDT Wed Sep 16 2020/

.NORTHERN EYEWALL OF DANGEROUS HURRICANE SALLY LASHING THE
GULF COAST...

.CATASTROPHIC AND LIFE THREATENING FLASH FLOODING UNFOLDING...

NEAR TERM UPDATE /Now Through Thursday/...The center of
Hurricane Sally was about 14 miles south southwest of Orange Beach.
The northern eye-wall of Hurricane Sally is pounding coastal Baldwin
county and southern Mobile Bay and portions of the northwest FL
panhandle with intense wind early this morning. There have been
reports of dangerous flash flooding where citizens have been rescued
from high water in coastal Baldwin Co. Many area roads have become
inundated and impassable. This continues to be a very dangerous and
evolving flash flood situation by the hour, especially at night when
flooded roadways are difficult to see. We look to be well on the way
to a historic flooding rain event which could total upwards of
around 30" or even perhaps higher in some areas before all is said
and done. Surge will be greatest along and east of where Sally
crosses the coast this morning and large, dangerous breakers will
likely result in coastal erosion along area beaches. Forecasters are
also concerned about the development of tornadoes in outer-bands
that pivot inland today. In these bands, tornadic signatures can
develop quickly and move rapidly from the southeast to northwest in
Sally's eastern quadrant.

Sally is finally expected to move ashore near Orange Beach around
7 AM this morning. Thereafter, the wind field is forecast to
begin gradually weakening/shrinking as Sally lifts northeast.
Sally tracks northeast to the east of I-65 tonight and moves out
of the forecast area by Thursday AM. Although Sally's wind field
will begin to wind down as it moves inland, dangerous torrential
rainfall will still occur and result in life threatening,
catastrophic flash flooding across many areas. Dangerous river
flooding is also expected as many rivers are expected to go into
moderate to major flooding with some near record crests forecast.
Residents should monitor the latest river forecasts and be
prepared to seek higher ground.

As Sally moves away, coverage of rains will begin to lower over the
southwest zones late Wednesday night but remain likely over the
eastern zones perhaps into Thursday.

It is extremely important to stay vigilant and have an action plan
in place as short term adjustments to track and intensity can still
occur. Therefore, please make sure to continue to check our web-page
(weather.gov/mob) as well as the National Hurricane Center
(www.hurricanes.gov) for the latest updates and information on
Hurricane Sally.

Given the track of Sally, forecasters have lowered some of the
tropical warnings over the western zones. All other warnings
remain unchanged. See below for the latest updated listing on all
watch/warning/advisories that are in effect. Stay safe. /10

SHORT TERM /Thursday night Through Saturday night/...Remnants of
Sally are progged to move northeast over the southeast US Thursday
night into Friday. Remnants of Sally will merge with a frontal
boundary on Friday. The front moves south across the area on Friday
with isolated to scattered showers and thunderstorms ahead of the
front. A broad upper level trof looks to remain aligned from the
southeast US to the western Gulf low intersecting a narrow zone of
deep moisture. The passage of subtle impulses in the mean
southwest flow aloft along with lingering moisture supports
mentioning a small chance of showers and storms along and east of
the I-65 corridor through Saturday. PoPs become suppressed to the
south over the coastal waters Saturday night. The big impacts will
focus on river flooding which continues into the weekend. /10

EXTENDED TERM /Sunday Through Wednesday/...The medium range looks
to be fairly benign from a sensible weather standpoint. The global
spectral models show a southward push of drier air in the wake of an
upper trof pushing off the east coast and large surface high
pressure centered over the OH River Valley. Front that comes through
in the short term, stalls over the central Gulf. A small chance of
showers generally over the coastal waters.

Not too bad for daytime highs. Mid to upper 70s Sunday moderate
gradually by the first of next week into the upper 70s/lower 80s.
A slight touch of fall in the air for much of the area with
overnight lows possibly dipping into the mid to upper 50s interior.
Mid to upper 60s coast. /10

MARINE...Dangerous conditions to continue over the marine area
with Hurricane Sally. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Sep 16, 8:26 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
826 AM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     HURRICANE        2 ESE MEDAL OF HONOR PA 30.65N 88.16W
09/16/2020                   MOBILE             AL   PUBLIC

            SIGNIFICANT DAMAGE TO HOUSE FROM DOWNED TREE
            ON HOME NEAR COTTAGE HILL RD. IN MOBILE, AL.
            REPORTED THROUGH SOCIAL MEDIA.

&&

SRM
Local storm report, Sep 16, 8:29 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
829 AM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY RAIN       PACE                    30.60N 87.16W
09/16/2020  E10.90 INCH      SANTA ROSA         FL   TRAINED SPOTTER

            10.90IN OF RAIN SINCE MIDNIGHT MEASURED IN
            PACE, FL FROM A TRAINED SPOTTER.

&&

SRM
Local storm report, Sep 16, 8:44 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
844 AM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HURRICANE        2 SE MAGNOLIA SPRINGS   30.38N 87.75W
09/16/2020                   BALDWIN            AL   PUBLIC

            MAJOR DAMAGE TO HOME, RV TRAILER, AND YARD:
            REPORTED AT LAURENT RD. MAGNOLIA, AL.
            REPORTED THROUGH SOCIAL MEDIA.

&&

SRM
Local storm report, Sep 16, 8:48 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
848 AM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HURRICANE        DAUPHIN ISLAND          30.26N 88.11W
09/16/2020                   MOBILE             AL   PUBLIC

            MAJOR DAMAGE TO BOATS, DOCKS, AND CONDOS ON
            DAUPHIN ISLAND, AL. REPORTED THROUGH SOCIAL
            MEDIA.

&&

SRM
Local storm report, Sep 16, 8:50 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
850 AM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     FLASH FLOOD      PACE                    30.60N 87.16W
09/16/2020                   SANTA ROSA         FL   PUBLIC

            REPORT OF A CAR SUBMERGED IN WATER UP TO THE
            TOP OF THE TIRES IN DRIVEWAY OF A HOME IN
            PACE, FL.

&&

SRM
Local storm report, Sep 16, 8:54 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
854 AM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HURRICANE        2 S I10 AND I65         30.59N 88.12W
09/16/2020                   MOBILE             AL   PUBLIC

            MULTIPLE TREES DOWN AND FLOODING AT A HOME
            ON DOG RIVER IN MOBILE, AL. REPORTED ON
            SOCIAL MEDIA.

&&

SRM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:54 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa6 hr
Sep 15, 10:53 PM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa5 days
Sep 15, 11:00 PM CDTFlash Flood Warning Considerable damage threatMOBEscambia, Okaloosa, Santa Rosa8 hr
Sep 15, 11:36 PM CDTTornado WarningMOBEscambia, Santa Rosa28 min
Sep 16, 1:03 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBEscambia6 hr
Sep 16, 2:59 AM CDTTornado WarningMOBSanta Rosa31 min
Sep 16, 3:42 AM CDTTornado WarningMOBSanta Rosa15 min
Sep 16, 3:44 AM CDTTornado WarningMOBOkaloosa16 min
Sep 16, 3:45 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBOkaloosa, Santa Rosa8 hr
Sep 16, 3:58 AM CDTFlash Flood WarningMOBEscambia6 hr
Sep 16, 4:00 AM CDTTornado WarningMOBOkaloosa15 min
Sep 16, 5:00 AM CDTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa10 hr
Sep 16, 9:49 AM CDTFlash Flood Warning Considerable damage threatMOBEscambia9 hr
Sep 16, 1:21 PM CDTCoastal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa15 hr
Sep 16, 1:21 PM CDTHigh Surf AdvisoryMOBEscambia, Okaloosa, Santa Rosa15 hr
Sep 16, 1:35 PM CDTWind AdvisoryMOBEscambia, Okaloosa, Santa Rosa10 hr
Sep 16, 2:26 PM CDTAreal Flood WarningMOBEscambia, Okaloosa, Santa Rosa12 hr
Sep 15, 7:31 PM CDTSpecial Marine WarningMOB59 min
Sep 15, 8:16 PM CDTSpecial Marine WarningMOB44 min
Sep 15, 8:29 PM CDTAreal Flood AdvisoryMOBMobile4 hr
Sep 15, 11:40 PM CDTSpecial Marine WarningMOB25 min
Sep 16, 1:32 AM CDTSpecial Marine WarningMOB88 min
Sep 16, 2:08 AM CDTSpecial Marine WarningMOB22 min
Sep 16, 2:57 AM CDTSpecial Marine WarningMOB2 hr
Sep 16, 3:04 PM CDTFlash Flood WarningMOBCovington, Escambia116 min
Sep 16, 4:18 PM CDTSmall Craft AdvisoryMOB14 hr
Sep 16, 4:45 PM CDTAreal Flood WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia12 hr

Nearby

Flash Flood Warnings in Florida, 2020Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.